The use of blood thinner Coumadin can be life-saving for nursing home residents. Unfortunately, increased medication errors have forced the Centers for Medicare and Medicaid Services (CMS) to step in.
In a report completed by ProPublica and The Washington Post, it was revealed that nursing home residents have been hospitalized or died as a result of errors involving Coumadin or warfarin, a generic version of the popular blood thinner.
If someone you love has been the victim of a nursing home medication error, contact the personal injury lawyer s at Gordon & Partners. Our Nursing Home Abuse lawyers have obtained million-dollar verdicts and settlements on behalf of victims and their families.
For a free case review, call 1 (855) 722-2552.
According to the report, approximately 165 people between 2011 and 2014 were hospitalized or died after Coumadin was improperly provided to them at a nursing home. In some cases, residents were given too much or too little of the drug. Failing to provide the proper dosage can lead to internal bleeding, blood clots or a stroke.
In a memo last month, the CMS called on state health departments to use a new tool to identify and reduce medication errors. The tool will help health inspectors conclude if a nursing home is taking sufficient steps to prevent errors, and if they are reacting suitably to medication errors.
A study published in The American Journal of Medicine in 2007 revealed that nursing home residents suffered 34,000 adverse events each year as a result of Coumadin. In some cases the events were life-threatening while others were fatal.
Medication errors at a nursing home can have devastating consequences as many residents are on one or more prescribed drugs that could interact negatively with a blood thinner.
When our loved ones are not properly taken care of in a nursing home, those at-fault must be held accountable for their negligence. Our team of attorneys can fight for your loved ones rights.
For a free case review, call 1 (855) 722-2552 or fill out a Free Case Evaluation form.